Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 17, NWS Great Falls, MT

April 12, 20254 counties in Montana

NWS Great Falls, MT issued this high wind warning at Apr 12, 2025, 11:50 AM MDT for 4 counties in Montana. It took effect at Apr 13, 2025, 3:00 AM MDT. It was in force for 11 hr. 18 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 2025, 11:50 AM MDT (17:50 UTC)
In effect from
Apr 13, 2025, 3:00 AM MDT
Expired
Apr 13, 2025, 1:42 PM MDT
In force
11 hr
Issued by
NWS Great Falls, MT

Counties Fergus County, MT, Hill County, MT, Liberty County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 112 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 4:15 AM MDTHIGH SUST WINDS 402 E Inverness, MTMesonet station MTINV Inverness (MT DOT) averaged 40 mph sustained winds between 3:15 AM and 4:15 AM.
Apr 13, 4:35 AM MDTNON-TSTM WND GST 678 N Forestgrove, MTMontana Mesonet station Forestgrove N measured multiple gusts in excess of 58 mph, including a peak gust of 67 mph.
Apr 13, 4:56 AM MDTNON-TSTM WND GST 581 E Roy, MTAWOS station K1OM Oscar.
Apr 13, 5:00 AM MDTNON-TSTM WND GST 597 E Roy, MTMDT Bohemian Corner.
Apr 13, 5:35 AM MDTNON-TSTM WND GST 5813 Sse Forestgrove, MTAWOS station KMVH N Bar Ranch AWOS.
Apr 13, 5:35 AM MDTNON-TSTM WND GST 5813 Sse Forestgrove, MT
Apr 13, 6:15 AM MDTHIGH SUST WINDS 4611 Sse Grass Range, MTMontana Dept of Transportation sensor at Beacon Hill measures sustained winds, averaged over 75 minutes ending 615 AM, of 46 mph.
Apr 13, 6:15 AM MDTNON-TSTM WND GST 6411 Sse Grass Range, MTMontana Dept of Transportation sensor at Beacon Hill measured a 64 mph gust.
Apr 13, 6:20 AM MDTHIGH SUST WINDS 498 N Forestgrove, MTMontana Mesonet station Forestgrove N measured sustained winds, averaged between 410 AM and 620 AM, of 48.75 mph.
Apr 13, 7:00 AM MDTNON-TSTM WND GST 689 Sse Grass Range, MTMDT Beacon Hill.
Apr 13, 7:00 AM MDTSNOW 13 Se Sunburst, MTCocorahs station MT-TL-4 3 SE Sunburst.
Apr 13, 7:55 AM MDTHIGH SUST WINDS 4213 Sse Forestgrove, MTAWOS station KMVH N Bar Ranch AWOS average sustained winds of 42.3 mph from 0515 to 0755 local time.
Apr 13, 7:55 AM MDTNON-TSTM WND GST 6113 Sse Forestgrove, MTAWOS station KMVH N Bar Ranch AWOS.
Apr 13, 8:00 AM MDTSNOW 1.714 E Ferdig, MTCO-OP Observer station DVNM8 Dunkirk 19NNE COOP.
Apr 13, 8:00 AM MDTSNOW 59 Se Rocky Boy, MTRocky Boy SNOTEL.
Apr 13, 8:15 AM MDTNON-TSTM WND GST 6213 Sse Forestgrove, MTAWOS station KMVH N Bar Ranch AWOS.
Apr 13, 8:30 AM MDTHIGH SUST WINDS 479 Sse Grass Range, MTMDT Beacon Hill averaged sustained wind of 47.2 mph between 0500 and 0830 local time.
Apr 13, 9:00 AM MDTSNOW 412 Ene Garneill, MTCrystal Lake SNOTEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2025-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2025-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS75 KTFX 121750
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1150 AM MDT Sat Apr 12 2025

MTZ314-318-131215-
/O.NEW.KTFX.HW.W.0017.250413T0900Z-250413T2100Z/
Fergus County below 4500ft-Snowy and Judith Mountains-
Including the following locations: Hilger and Lewistown
1150 AM MDT Sat Apr 12 2025

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 3 PM MDT SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Snowy and Judith Mountains and Fergus County below 4500ft.

* WHEN...From 3 AM to 3 PM MDT Sunday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds will be over eastern 
  Fergus county and the Judith and Snowy Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
4 follow-up statements
332 
WWUS75 KTFX 130737
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
137 AM MDT Sun Apr 13 2025

MTZ314-318-132100-
/O.CON.KTFX.HW.W.0017.250413T0900Z-250413T2100Z/
Fergus County below 4500ft-Snowy and Judith Mountains-
Including the following locations: Lewistown and Hilger
137 AM MDT Sun Apr 13 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS 
AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Snowy and Judith Mountains and Fergus County below 4500ft.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds will be over eastern 
  Fergus county and the Judith and Snowy Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

IG
739 
WWUS75 KTFX 130858
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
258 AM MDT Sun Apr 13 2025

MTZ304-305-132100-
/O.EXA.KTFX.HW.W.0017.250413T0900Z-250413T2100Z/
Eastern Toole and Liberty-Hill County-
Including the following locations: Chester, Havre, Whitlash,
Joplin, Shelby, Devon, Galata, and Lothair
258 AM MDT Sun Apr 13 2025

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Eastern Toole and Liberty Counties, and Hill County.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

MTZ314-318-132100-
/O.CON.KTFX.HW.W.0017.250413T0900Z-250413T2100Z/
Fergus County below 4500ft-Snowy and Judith Mountains-
Including the following locations: Lewistown and Hilger
258 AM MDT Sun Apr 13 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS 
AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Snowy and Judith Mountains and Fergus County below 4500ft.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds will be over eastern 
  Fergus county and the Judith and Snowy Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

IG
617 
WWUS75 KTFX 131406
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
806 AM MDT Sun Apr 13 2025

MTZ304-305-131515-
/O.CAN.KTFX.HW.W.0017.000000T0000Z-250413T2100Z/
Eastern Toole and Liberty-Hill County-
Including the following locations: Devon, Galata, Lothair,
Joplin, Chester, Whitlash, Havre, and Shelby
806 AM MDT Sun Apr 13 2025

...HIGH WIND WARNING IS CANCELLED...

Northwest winds will continue to diminish through the day today. 
Localized gusty winds near the Sweet Grass Hills will remain 
possible through late morning.

$$

MTZ314-318-132100-
/O.CON.KTFX.HW.W.0017.000000T0000Z-250413T2100Z/
Fergus County below 4500ft-Snowy and Judith Mountains-
Including the following locations: Lewistown and Hilger
806 AM MDT Sun Apr 13 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS 
AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Snowy and Judith Mountains and Fergus County below 4500ft.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas in southeastern Fergus county are most 
  favored for strong wind gusts in excess of 60 mph through the 
  morning and early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

AM
556 
WWUS75 KTFX 131942
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
142 PM MDT Sun Apr 13 2025

MTZ314-318-132045-
/O.CAN.KTFX.HW.W.0017.000000T0000Z-250413T2100Z/
Fergus County below 4500ft-Snowy and Judith Mountains-
Including the following locations: Lewistown and Hilger
142 PM MDT Sun Apr 13 2025

...HIGH WIND WARNING IS CANCELLED...

The threat for high winds has ended. Northwest winds will continue 
to diminish through the afternoon.

$$

AM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 12, 9:24 AM MDT, 2 hours 26 minutes earlier. Its key messages:

  • Rain and higher elevation snow showers develop today across much of central and southwest Montana.
  • Windy and turning much cooler late tonight through Sunday with a period of wet snow affecting portions of north-central MT early Sunday morning.
  • Dry and milder conditions re-develop Monday and Tuesday before a more active and cooler weather pattern develops mid to late next week.
Area forecast discussion, Apr 12, 9:24 AM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
924 AM MDT Sat Apr 12 2025

.KEY MESSAGES...

 - Rain and higher elevation snow showers develop today across much
   of central and southwest Montana.

 - Windy and turning much cooler late tonight through Sunday with
   a period of wet snow affecting portions of north-central MT
   early Sunday morning.

 - Dry and milder conditions re-develop Monday and Tuesday before
   a more active and cooler weather pattern develops mid to late
   next week.

&&

.UPDATE...

Rain and mountain snow showers associated with an approaching
trough will continue over Central and Southwest Montana this
morning into the afternoon hours. Weak instability will also
increase the chances for a few thunderstorms, mostly over Gallatin
and Madison counties this afternoon.

The colder air aloft and the more numerous shower activity west
of the Continental Divide will eventually move deeper into
Southwest Montana, but diurnal heating will increasingly work
against snowfall accumulations over road surfaces. Therefore, the
winter weather advisory for the Elkhorn/Boulder and the Northwest
Beaverhead Mountains was lifted early. Those traveling over the
southwest passes may still encounter reduced visibility and wet
surfaces.

Still on track for a quick round of snow along the Rocky Mountain
Front and over the central MT island ranges and their northerly
upslope foothills tonight into Sunday morning. While the dynamics
will offer a period of moderate to heavy snow and gusty
northwesterly winds, the short residence time of this system will
limit snowfall amounts fairly significantly. This will be
evaluated further with the afternoon package. - RCG

&&

.DISCUSSION...
/Issued 309 AM MDT Sat Apr 12 2025/

 - Meteorological Overview:

A larger scale upper level trough with axis from BC south through
the Pacific NW shifts inland today with an embedded shortwave trough
reaching western MT this afternoon while an upper level jet max in
SW flow gradually sinks south of the area. These features combine
to produce a fairly widespread coverage of showers and embedded
steadier precipitation across central and southwest MT today. Hi-
res models/ensembles are in decent agreement to focus an area of
moderate precipitation amounts this morning along a frontogenic
axis roughly from near Helena ENE through Fergus county with this
feature breaking up and sagging southward this afternoon as
precipitation becomes more showery/convective in nature. Snow
levels initially around 6000 ft at the onset may fall to as low
as around 4500 ft as precipitation intensity increases or by this
afternoon for southwest MT.

The shortwave trough strengthens as it crosses the Rockies this
evening with a lower-mid level circulation developing across far SW
Saskatchewan and tracking across NE MT Sunday morning. Gusty winds,
cooler temperatures and additional precipitation wraps around the
circulation late tonight through Sunday morning with strongest
winds likely across eastern portions of N-central MT. This system
exits by Sunday afternoon with upper level ridging building in
from the west maintaining dry conditions Sunday night through
Tuesday as temperatures warm back to near above seasonal averages.
Longer rage models/ensembles have trended toward deeper troughing
across the NW US mid-late next week, supporting increased chances
for precipitation and cooler temperatures.

 - Forecast Confidence & Scenarios:

Winter weather impacts over mountain passes today are mainly
confined to this morning and primarily focused over the
Elkhorn/Boulder Mtns and potentially as far north as MacDonald Pass,
where snowfall rates around 1"/hr are possible, creating slushy
roads surfaces and limited visibility. Further south and east,
periods of lower visibility are possible in wet snow later this
morning and afternoon, but daytime road surface snow accumulation
should be limited.

Precipitation tonight through Sunday morning is focused across the
Little Belts and island ranges in moist/cyclonic northwesterly flow.
A period of wet snow with 2 to 4 inches of snow accumulation is
likely over higher elevations, including Kings Hill with up to
one inch possible across adjacent foothills in Judith Basin and
Fergus counties. This looks to mainly occur in the early morning
hours Sunday with winter weather statements possible. There is a
50- 70% chance of locally strong winds with gusts in excess of 55
mph in the lee of the Snowies/Judith and Bears Paw ranges Sunday
morning. This has trended up from previous forecasts but remains
somewhat localized.

It's worth noting that longer range models (and their ensembles)
have shown some unusually large shifts in the location of major
upper level features over the CONUS mid-late next week over the last
several model runs. Latest data supports a deeper trough and active
period of weather as early as Wednesday, but extra caution is needed
until longer range models settle. Hoenisch

&&

.AVIATION...
12/12Z TAF Period

Precipitation develops at most central and southwest MT terminals
this morning with VFR conditions briefly degrading to MVFR in
periods of locally more intense precipitation with lower cloud
ceilings. Additionally, a few isolated thunderstorms may track
across southwest MT this afternoon. VFR conditions prevail again
later this afternoon and evening before snow showers and lower
cloud ceilings move south into north-central MT later tonight.
Gusty west winds re-develop at most terminals this afternoon with
a shift to northwest occurring at north-central MT terminals
tonight. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  33  49  29 /  40  70  50   0
CTB  54  29  46  26 /  20  80  10   0
HLN  54  34  50  30 /  80  30  40   0
BZN  56  27  47  23 /  80  70  30   0
WYS  54  17  43  14 /  90  80  10   0
DLN  58  25  48  25 /  60  20   0   0
HVR  62  32  50  26 /  30  70  70   0
LWT  51  29  42  26 /  90  70  80   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 12:10 PM MDTWinter Weather AdvisoryTFXBlaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 1 more21 hr

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.